|More good news. Not! Help!
Nov 11, 2003
Ouch! This is not good news? Let's fix this!
Description of Liver Toxicity Associated with HIV Protease Inhibitors with or without Low-dose Ritonavir Boosting
The HIV protease inhibitors (PIs), in particular full dose Norvir (ritonavir/RTV) have been associated with hepatotoxicity (liver toxicity). Increasingly, clinicians use low-dose RTV (200 400 mg/d) to alter the pharmacokinetics of other PIs such as Kaletra (lopinavir/LPV) and Crixivan (indinavir/IDV).
This allows less frequent dosing and increased efficacy. Despite increasing use, few data are available regarding hepatotoxicity associated with these boosted PI regimens.
Researchers at the Johns Hopkins School of Medicine prospectively evaluated the incidence of severe hepatotoxicity, defined as a grade 3 or 4 change in serum alanine/aspartate aminotransferase (ALT/AST) levels following initiation of ART-containing PIs with or without low-dose RTV in an university-based, urban HIV clinic.
Changes in serum ALT/AST levels were graded as previously described (JAMA 283; 74:80). The incidence was calculated as the number of events per 100-persons exposed.
Between 1/96- 3/03, 1,061 eligible patients (pts) started PI-containing ART including Viracept (nelfinavir/NFV), 605 pts; Kaletra (LPV + RTV) 200 mg/d, 89 pts; IDV + RTV (200 400 mg/d), 94 pts; Fortovase/Invirase (saquinavir/SQV) + RTV (800 mg/d).
At baseline, subjects had the following characteristics: median age 37 yrs; male, 73; African-American, 77; HCV positive, 46; HBsAg positive, 10; median ALT, 30 IU/L, median CD4 count, 166/mm3; median HIV RNA level, 4.7 log10. Subjects were followed for a median 224 365 days.
The incidence of grade 3/4 hepatoxicity is shown in the Table below.
In multivariate Cox proportional hazard analysis, grade 3/4 hepatotoxicity was independently associated with IDV/ RTV, SQV/ RTV, HCV positivity, CD4 cell count greater than 50/mm3 and HIV RNA level greater than 400 copies/mL (3.18, 0.86 11.8).
The highest risk of grade 3/4 hepatoxicity was observed in pts receiving SQV/ RTV (800mg/d) and IDV/RTV (200 400mg/d). However, no increased risk of hepatotoxicity was detected in pts receiving NFV or LPV/RTV (200mg/d).
In addition, while HCV positive pts had a 2-fold higher risk of hepatotoxicity, 83 of such pts did not experience toxicity, suggesting PIs should not be withheld.
Further research is needed to elucidate the mechanism of ART-related liver injury.
Incidence of Grade 3/4 Hepatotoxicity
NFV LPV + RTV 200 mg/d IDV + RTV 200 -400 mg/d SQV + RTV 800 mg/d
11.1 (All) 9 (All) 12.8 (All) 17.2 (All)
15.8 (HCV +) 12.8 (HCV +) 14.8 (HCV +) 26.2 (HCV +)
6.5 (HCV -) 6.0 (HCV -) 10.0 (HCV -) 11.4 (HCV -)
Reference MS Sulkowski and others. HEPATOTOXICITY ASSOCIATED WITH THE ANTIRETROVIRAL THERAPY (ART) CONTAINING PROTEASE INHIBITORS (PIS) WITH OR WITHOUT PHARMACOKINETIC BOOSTING BY LOW-DOSE RITONAVIR (RTV). Abstract 1125 (poster). 54th Annual Meeting of the American Association for the Study of Liver Diseases. October 24-28, 2003. Boston, MA.
| Response from Dr. Pierone
This study indicated that patients on ritonavir boosted saquinavir (Fortovase) and indinavir (Crixivan) had higher rates of increased liver function tests than patients treated with boosted lopinavir (Kaletra) or nelfinavir (Viracept). This also suggests that patients with hepatitis C infection had a higher rate of elevated liver function tests (no surprise here).
The Johns Hopkins clinic population is characterized by high rates of intravenous drug use, alcoholic hepatitis, and co-infection with hepatitis B and C. A number of informative studies of liver toxicity in HIV-infected patients have been generated by researchers at this institution. This study suggests that there may be more risk of drug-induced hepatitis with boosted saquinavir and indinavir. These two regimens are not commonly used in contemporary HIV practice because better tolerated options are available. Future studies may validate these findings, but hopefully we will have moved on to less toxic regimens and safer combinations at that point.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.